Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2003, Issue 19, Pages 1061-1139

L2(Σ)-regularity of the boundary to boundary operator BL for hyperbolic and Petrowski PDEs

Department of Mathematics, Kerch of Hall, University of Virginia, Charlottesville 22904, VA, USA

Received 20 February 2003

Copyright © 2003 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This paper takes up and thoroughly analyzes a technical mathematical issue in PDE theory, while—as a by-pass product—making a larger case. The technical issue is the L2(Σ)-regularity of the boundary boundary operator BL for (multidimensional) hyperbolic and Petrowski-type mixed PDEs problems, where L is the boundary input interior solution operator and B is the control operator from the boundary. Both positive and negative classes of distinctive PDE illustrations are exhibited and proved. The larger case to be made is that hard analysis PDE energy methods are the tools of the trade—not soft analysis methods. This holds true not only to analyze BL, but also to establish three inter-related cardinal results: optimal PDE regularity, exact controllability, and uniform stabilization. Thus, the paper takes a critical view on a spate of “abstract” results in “infinite-dimensional systems theory,” generated by unnecessarily complicated and highly limited “soft” methods, with no apparent awareness of the high degree of restriction of the abstract assumptions made—far from necessary—as well as on how to verify them in the case of multidimensional dynamical systems such as PDEs.